Alabama, 2008Damaging Wind in Alabama, January 31, 2008
January 31, 2008 · NWS BMX · 1 event in 1 county or zone
Thunderstorms along a cold front interacted with a gravity wave, causing a brief intensification of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms along a cold front interacted with a gravity wave, causing a brief intensification of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 8:20 PM CST, 50 minutes earlier.
Area forecast discussion, Jan 31, 8:20 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CST THU JAN 31 2008
.UPDATE...OVERNIGHT WEATHER.
&&
.DISCUSSION...
LEADING EDGE OF CONVECTIVE LINE HAS ACCELERATED EASTWARD AND ENTIRE
SYSTEM IS MOVING FASTER THAN EXPECTED. THE SEVERE WEATHER HAS BEEN
CONFINED TO EXTREME SOUTH ALABAMA...AS NORTHERN END OF LINE WAS
MOVING ACROSS VERY STABLE AIR AT THE SURFACE...WHERE SURFACE BASED
LIFTED INDICES ARE GREATER THAN +10 CELSIUS. PIKE AND BARBOUR
COUNTIES LIKELY TO SEE STRONGEST WINDS IN OUR FORECAST AREA...BUT
WITH VERY STABLE LOW LEVELS...WIND GUSTS SHOULD REMAIN BELOW 40 MPH.
ANOTHER AREA OF WIND GUSTS ARE LOCATED ON BACK EDGE OF RAIN
SHIELD. COLUMBUS MISSISSIPPI AND TUSCALOOSA ALABAMA BOTH REPORTED
PRESSURE RISING RAPIDLY AND WIND GUSTS NEAR 25 MPH AS BACK EDGE OF
RAIN APPROACHED THESE LOCATIONS.
FORECAST UPDATED EARLIER BROUGHT END TO RAIN FASTER THAN AFTERNOON
PACKAGE...BUT ANOTHER UPDATE WILL BE NEEDED TO END RAIN EVEN
SOONER.
58/ROSE
&&
.AVIATION...00Z TAF DISCUSSION.
LET THE ACTIVITY PICK UP ACROSS THE AREA. LINE OF HEAVY RAIN AND
ISOLATED LIGHTNING IS CURRENTLY ON TOP OF TCL AND WILL BE MOVING
INTO BHM AND EET AROUND 1Z. MAIN CONCERN WILL STILL BE THE LOW
CLOUDS AND WINDS THROUGHOUT THE NEXT 12 TO 15 HOURS. FOR THIS UPDATE
WENT WITH INITIAL TIMING OF THE ONSET OF THE RAIN AND ISOLATED
THUNDERSTORMS. ONE INTERESTING NOTE IS THAT AS THE RAIN
BEGINS...WINDS ARE SHIFTING TO THE NORTHWEST FOR ABOUT TWO HOURS AND
THEN SWITCHING BACK TO THE SOUTHEAST AHEAD OF THE COLD FRONT. WENT
AHEAD AND INCLUDED THIS IN THE TAFS AND WILL MONITOR TO SEE IF THE
TREND CONTINUES. RAIN WILL CONTINUE BEHIND THE INITIAL LINE UNTIL
THE FRONT MOVES THROUGH. OVERALL TIMING OF THE COLD FRONT AND WIND
SHIFT TO THE WEST-NORTHWEST WILL BE TCL AT 6Z...BHM AND EET AT
8Z...ANB AND MGM AT 10Z AND TCL AT 11Z. WINDS WILL BEGIN TO DIMINISH
FROM WEST TO EAST ABOUT 2 HOURS AFTER FROPA. WILL SEE SKIES BEGIN TO
CLEAR AFTER 20 AND 21Z AS THE LOW PRESSURE SYSTEM ITSELF MOVES OUT.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY TIL 4 AM FOR ALL ZONES.
&&
Hazardous weather outlook, Jan 31, 6:39 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CST THU JAN 31 2008
ALZ011>015-017>050-020039-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
639 PM CST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
A STORM SYSTEM WILL CONTINUE TO SLIDE THROUGH THE AREA DURING THE
EVENING AND OVERNIGHT HOURS. STRONG STORMS WILL BE POSSIBLE THROUGH
MIDNIGHT...GENERALLY SOUTH OF INTERSTATE 85. THE MAIN THREAT WITH
THESE STORMS WILL BE WIND GUSTS UP TO 35 MPH. THERE WILL ALSO BE A
SLIGHT RISK FOR SEVERE WEATHER THAT WILL EXIST FOR PIKE AND
BARBOUR COUNTIES...FROM 8 PM UNTIL MIDNIGHT. THE MAIN THREAT HERE
WILL BE DAMAGING WINDS AS WELL AS FREQUENT LIGHTNING.
IN ADDITION TO THE THREAT OF SEVERE WEATHER...GUSTY WINDS TO 30 MPH
WILL OCCUR THROUGH 4 AM. A LAKE WIND ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER COLD FRONT MOVES THROUGH CENTRAL ALABAMA TUESDAY. SEVERE
STORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY SOUTH OF INTERSTATE 85 TONIGHT. ACTIVATION MAY ALSO BE
NEEDED ON TUESDAY.
In the hours before
Special weather statement, Jan 31, 8:19 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CST THU JAN 31 2008
ALZ046-048-050-010315-
BARBOUR-BULLOCK-RUSSELL-
819 PM CST THU JAN 31 2008
...SIGNIFICANT WEATHER ALERT FOR BARBOUR...BULLOCK AND RUSSELL
COUNTIES UNTIL 915 PM CST...
AT 817 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF MEADVILLE TO 10 MILES SOUTH OF TROY...MOVING EAST AT 45 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HIGH RIDGE.
FRANKLIN FIELD.
SEDGEFIELD.
BOOT HILL.
THREE NOTCH.
GUERRYTON.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
61
Thunderstorm Wind, Lee
- When
- January 31, 9:10 PM CST to 9:15 PM CST
- Where
- Lee County, (Auo)auburn Opelika
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 32.620, -85.430
Several trees were blown down across the county. A wind gust of 59 mph was recorded at Auburn/Opelika Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 31, 20082 deaths · 2 injured · $1.6 million · 2 events
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Strong Wind in Texas, January 31, 2008$265,000 · 3 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- Damaging Wind and Lightning Strike in Georgia, January 31, 2008$70,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78179.